I knew it wouldn't take long to break my heart.

Started by

Mom's still singing in her sleep....ooooo, lalala, yodeling. Sometimes almost crying. The Lorazapam worked last night so I got a good night's sleep -- and so did she. Lightly snoring. It sounded good. This morning she's back at it.

The doctor and hospice nurse told me it was a symptom of anxiety. I'm not sure I buy that. If I thought mom was REALLY crying, though, it would break my heart. I don't think it's that.

But what I do think it is? A cry for help. Know how a baby cries when it's needs aren't being met? Well, I think vocalizing by someone who is dying may be their autonomous way of letting others know they're still alive...to help them if we can. Not something they consciously do, but something we're genetically programmed to do.

I knew it wouldn't take long to break my heart...

Please, dear Lord, take her. It's sooo hard.

18 Comments

Maggie,
If I were a magic fairy, I would grant your wish. We are in the same position, except my mother is in Assisted Living. It is very hard seeing the changes every few days. I can only imagine what it is like 24/7. Please make sure you take "me" time.
Is she in Hospice? Hospice does not let the person suffer. They take care of the patient's needs, especially pain!
Hospice can come to your house too. They don't have to be in a Hospice house.
Maybe she is in happy place in her dream. Do not assume the worst, this disease may be harder on the caregiver than the patient.
when my mom came home from hospital with the dementia dx and hospice in tow we were warned by a doc that as the brain " dies " from the front around both sides ANYTHING can happen . he used even wild sexual urges as an example . my mom had a lot of sobbing fits from existing bipolar but even during days of vivid hallucinations she never seemed to be in what id consider mortal distress . there seemed to be more of an alooftness instead . it was still unnerving as h*ll and closer to insanity than i ever wanted to travel so i understand your pain maggie . i was glad to see it end for her too . her qol had diminished to zilch as her digestive system even rejected food -- what had been one of her few enjoyments . a year later im still realizing the impact the entire 6 years has had on myself . the social isolation has affected my ability to maintain healthy relationships -- even casual business contacts .. when your used to crazy , normal seems suspicious at best .
It certainly is very tough. My aunt would call out my cousin's name all day and night. This went on for approx. 6 months before she passed, but in that time it drove my cousin completely dotty. How hard this is on the carer and how resilient the human race. Take care of you too.
Maggie praying for you and mom and sending hugs.
If your mom is in Hospice, they should be covering everything for her needs.
Please enjoy what you can & cry when you need & FEEL.

All things & people must pass.....Bless you & your mom.
I will add my prayers too
Our hearts go out to you captain. It is so hard to watch someone decline mentally and physically. And it is hard for her too to be in a place she can't understand or verbalize. As a retired hospice nurse, I would talk to her doctor about using the lorazepam on a regular basis to keep her calmer - not to knock her out but to let her calm down and rest from the wanderings of her mind that could be causing her distress. The outward behavior of crying could be an indication of pain - physical, mental or spiritual the the lorazepam could calm that for her.

Keep the conversation going (or start a new one)

Please enter your Comment

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support